Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 9, NWS Pocatello, ID

April 14, 20205 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 14, 2020, 2:19 PM MDT for 5 counties in Idaho. It took effect at Apr 15, 2020, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 2:19 PM MDT (20:19 UTC)
In effect from
Apr 15, 2020, 12:00 PM MDT
Expired
Apr 15, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS75 KPIH 142019
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
219 PM MDT Tue Apr 14 2020

IDZ055>057-151200-
/O.NEW.KPIH.WI.Y.0009.200415T1800Z-200416T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
219 PM MDT Tue Apr 14 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.
  Locally higher gusts expected along Interstate 84 from Burley to
  Idahome and in the Malta area.

* WHERE...Strong crosswinds for Interstate 84 from Burley to
  Idahome, and in the Malta area, where locally stronger winds are
  expected. 
 
* WHEN...From noon to 6 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
568 
WWUS75 KPIH 151118
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
518 AM MDT Wed Apr 15 2020

IDZ055>057-152100-
/O.CON.KPIH.WI.Y.0009.200415T1800Z-200416T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
518 AM MDT Wed Apr 15 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING...

* WHAT...West to Northwest winds 20 to 30 mph with gusts up to 45
  mph expected. Locally higher gusts expected along Interstate 84
  from Burley to Idahome and in the Malta area. Pockets of blowing
  dust are possible due to recently plowed fields. 

* WHERE...Burley, Oakley, Malta and Rockland.

* WHEN...From noon to 6 PM MDT Today.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
660 
WWUS75 KPIH 151955
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
155 PM MDT Wed Apr 15 2020

IDZ054-160000-
/O.NEW.KPIH.LW.Y.0003.200416T1200Z-200417T0000Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
155 PM MDT Wed Apr 15 2020

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT THURSDAY...

The National Weather Service in Pocatello has issued a Lake Wind
Advisory, which is in effect from 6 AM to 6 PM MDT Thursday. 

* WHAT...North to northeast winds 10 to 20 mph with gusts to 20 to
  25 mph expected.

* WHERE...American Falls Reservoir.

* WHEN...From 6 AM Thursday morning to 6 PM MDT early Thursday 
  evening.

* IMPACTS...Strong winds and rough waves on American Falls
  Reservoir will create hazardous conditions for small craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Boaters on area lakes should use 
extra caution since strong winds and rough waves can overturn 
small craft.

&&

$$

IDZ055>057-160000-
/O.CON.KPIH.WI.Y.0009.000000T0000Z-200416T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
155 PM MDT Wed Apr 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West to Northwest winds 20 to 30 mph with gusts up to 
  45 mph expected. Locally higher gusts expected along 
  Interstate 84 from Burley to Idahome and in the Malta area. 
  Pockets of blowing dust are possible due to recently plowed 
  fields. 

* WHERE...Burley, Oakley, Malta and Rockland.

* WHEN...From noon to 6 PM MDT Today.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
956 
WWUS75 KPIH 152353
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
553 PM MDT Wed Apr 15 2020

IDZ055>057-160100-
/O.EXP.KPIH.WI.Y.0009.000000T0000Z-200416T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
553 PM MDT Wed Apr 15 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have decreased across most of the region, therefore the Wind
Advisory will be allowed to expire at 6 PM MDT. Gusty winds may
continue in some locations while the showers persist across the
region this evening. 

$$

IDZ054-161100-
/O.CON.KPIH.LW.Y.0003.200416T1200Z-200417T0000Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
553 PM MDT Wed Apr 15 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT
THURSDAY...

* WHAT...North to northeast winds 10 to 20 mph with gusts 20 to 25
  mph expected.

* WHERE...American Falls Reservoir.

* WHEN...From 6 AM Thursday morning to 6 PM MDT Thursday evening.

* IMPACTS...Strong winds and rough waves on American Falls
  Reservoir will create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:01 AM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Apr 14, 3:01 AM MDT, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
301 AM MDT Tue Apr 14 2020

.SHORT TERM...Today through Thursday night.
The cold northerly flow aloft will continue through Thursday with
below normal temperatures continuing through the period. Today
will be warmer than Monday with only some snow showers in the
Upper Snake Highlands expected in the Island Park area. Most of
region will be dry however. A much stronger system will move south
on Wednesday with more widespread precipitation across the region.
Expecting 2 to 4 inches of snow in the eastern mountains with 1 to
2 inches in the central mountains. Snow levels will rise to around
6 thousand feet Wednesday then drop to valley floors Wednesday
night behind the passage of a cold front. At this point not
expecting much snow Wednesday night in Snake Plain as it appears
most precipitation ends before change over to snow but could
change and will keep an eye on. Snow Thursday should be limited to
the eastern highlands with drying moving in Thursday night. Will
have breezy conditions especially in the southern highlands and
Snake Plain this afternoon through Wednesday.
GK

.LONG TERM...Fri through Mon night. Both the ECMWF and the GFS agree
that the Wed/Thu trough has passed to the southeast and keep things
dry until at least Sat afternoon. Here is where agreement breaks
down amongst the model solutions. The only thing agreed on is that
there is a weak and shapeless trough that meanders into the Great
Basin. But where it develops precipitation, and its actual track is
a matter of nearly divergent opinions. Thus, for Sun through Mon
night have only boosted pops until there is a slight chance pretty
much everywhere. The good thing about weak troughs like this is that
there is likely no wind event with such disorganization and a weak
500mb pressure pattern. While there could be thunderstorms, would
expect them to be of the isolated single cell variety. In general,
it can be said that the ECMWF has less precipitation during this
time, but location is everything; sometimes the ECMWF has
precipitation in the west and nothing in the east, while the GFS is
exactly the opposite. Best use of the word unsettled. Messick

&&

.AVIATION...Expect locations to be unlimited for CIG and VSBY this
morning and this afternoon, but this ends this evening as yet
another trough digs out of Canada and into Montana and the Gem
State. So look for developing CIGs, then deteriorating conditions.
Since the trough makes and approach from the north, look for KDIJ
and KIDA to be affected first, with the greatest impact to KDIJ,
which could go IFR during the early morning hours Wed. Even by
14/12Z Wed morning, still no precipitation at KIDA, KPIH, or KBYI.
With the northerly flow, KSUN is in the precipitation shadow and,
while it primarily affects precipitation, it's also because there
are few clouds--KSUN may not even develop a CIG, let alone
precipitation. Expect isolated to scattered TSRA for Wed afternoon.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:15 PM MDTWinter Weather AdvisoryPIHBear Lake, Bonneville, Butte, Caribou, Clark, Franklin and 3 more43 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.